Multiple organ toxicity from addition of erythromycin to long-term lovastatin therapy

Peter W.K. Wong, Thomas A. Dillard, Kurt Kroenke

Research output: Contribution to journalArticlepeer-review

41 Scopus citations

Abstract

A patient who had taken lovastatin for 7 years received erythromycin before dental procedures. Multiple organ toxicity developed, manifested as rhabdomyolysis, acute renal failure, pancreatitis, ileus, livedo reticularis, and elevated aminotransferase values, without liver injury. No previous reports have identified multiple organ injury of this magnitude. A computer literature search identified only three other reported instances of erythromycin and lovastatin interaction. Manifestations in these previous cases consisted of rhabdomyolysis in all three, as well as elevated aminotransferase values and acute renal failure in two cases. In all the cases, the clinical presentation of organ toxicity occurred after the cessation of erythromycin therapy between day 1 and day 5. Advanced age and chronic renal insufficiency were identified as potential risk factors for drug interaction. Health care professionals should be aware of the potential interaction between these two commonly prescribed drugs, which can mimic sepsis.

Original languageEnglish (US)
Pages (from-to)202-205
Number of pages4
JournalSouthern Medical Journal
Volume91
Issue number2
DOIs
StatePublished - Feb 1998
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Multiple organ toxicity from addition of erythromycin to long-term lovastatin therapy'. Together they form a unique fingerprint.

Cite this